Acetaminophen (a-seet-a-MIN-oh-fen), Guaifenesin (gwye-FEN-e-sin), Phenylephrine (fen-il-EF-rin)
Treats stuffy nose, fever, sinus headaches, and mild aches caused by hay fever, colds, flu, or other conditions. This medicine may also help loosen mucus in upper airways.
There may be other brand names for this medicine.
Tylenol Sinus Congestion & Pain Severe, Sudafed PE Triple Action, CCP, Coldonyl, Theraflu Warming Relief Cold & Chest Congestion
When This Medicine Should Not Be Used
You should not use this medicine if you have had an allergic reaction to acetaminophen, guaifenesin, phenylephrine, or to any other pain, or cough and cold medicines. Do not use this medicine if you have high blood pressure, a heart or heart rhythm problem, a blood vessel disorder, or thyroid problem. You should not also use this medicine if you have used an MAO inhibitor (MAOI) such as Eldepryl®, Marplan®, Nardil®, or Parnate® within the past 14 days. Do not give any over-the-counter (OTC) cough and cold medicine to a baby or child under 4 years old. Using these medicines in very young children might cause serious or possibly life-threatening side effects.
How to Use This Medicine
Liquid, Long Acting Tablet, Tablet
- Your doctor will tell you how much of this medicine to use and how often. Do not use more medicine or use it more often than your doctor tells you to.
- This combination medicine contains acetaminophen (Tylenol(R)). Carefully check the labels of all other medicines you are using because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
- It is best to take this medicine with food or milk.
- Swallow the extended-release tablet whole. Do not crush, break, or chew it.
If a dose is missed:
- If you miss a dose or forget to use your medicine, use it as soon as you can. If it is almost time for your next dose, wait until then to use the medicine and skip the missed dose. Do not use extra medicine to make up for a missed dose.
How to Store and Dispose of This Medicine
- Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light.
- Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
- Keep all medicine away from children and never share your medicine with anyone.
Drugs and Foods to Avoid
Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.
- There are many other medicines that interact with acetaminophen, guaifenesin, and phenylephrine. These especially include MAO inhibitors (such as Eldepryl®, Marplan®, Nardil®, or Parnate®), beta-blockers (such as atenolol, labetalol, metoprolol, propranolol, timolol, Inderal®, or Toprol®), indomethacin, or methyldopa (Aldomet®). Tell your doctor if you are also using digoxin (Lanoxin®), guanethidine (Ismelin®), mecamylamine (Inversine), reserpine, or veratrum alkaloids.
- Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver and drinking alcohol can increase the risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
- Do not also use other medicines that contain acetaminophen, or you may be getting more than a safe amount of this medicine. Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not also contain acetaminophen.
- Tell your doctor if you are using any medicines that make you sleepy. These include sleeping pills, cold and allergy medicine, narcotic pain relievers, and sedatives.
Warnings While Using This Medicine
- Make sure your doctor knows if you are pregnant or breastfeeding, or if you have high blood pressure, diabetes, heart disease, eye problem such as glaucoma, thyroid problem, liver problem, kidney problem, or enlarged prostate. Also tell your doctor if you drink alcohol often.
- Call your doctor if your symptoms get worse after 2 or 3 days of treatment, or if they do not improve after 7 days. Also call if you develop a severe sore throat or fever; or cough up thick yellow mucus.
- If your symptoms do not improve or if they get worse, call your doctor.
- This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
- Make sure any doctor or dentist who treats you knows that you are using this medicine. This medicine may affect the results of certain medical tests.
Possible Side Effects While Using This Medicine
Call your doctor right away if you notice any of these side effects:
- Allergic reaction: Itching or hives, swelling in your face or hands, swelling or tingling in your mouth or throat, chest tightness, trouble breathing.
- Fast, pounding, or uneven heartbeat.
- Feeling extremely confused, depressed, fearful, or anxious.
- Hearing or seeing things that are not really there.
- Lightheadedness, dizziness, or fainting.
- Painful urination.
- Seizures or tremors.
- Trouble breathing.
- Unusual bleeding, bruising, or weakness.
If you notice these less serious side effects, talk with your doctor:
- Dry mouth, or sweating a lot.
- Nausea or vomiting.
- Rash or pale skin.
- Trouble sleeping.
If you notice other side effects that you think are caused by this medicine, tell your doctor
Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088
Review Date: 2011-02-04